Nebraska, 2021

Hail and Damaging Winds in Nebraska, August 28, 2021

August 28, 2021 · NWS LBF · 5 events in 3 counties and zones

A line of storms developed in the afternoon then moved southeast across portions of north central, central and southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of storms developed in the afternoon then moved southeast across portions of north central, central and southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 28, 12:01 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 28, 12:01 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
101 AM CDT Sat Aug 28 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 240 PM CDT Fri Aug 27 2021

A quiet day across central and western Nebraska with abundant sunshine
early this afternoon. Expect quiet conditions to continue through tonight
though clouds will be on the increase especially over the Pine Ridge
and an isolated shower/rumble of thunder  may sneak in from the panhandle
to the sandhills ahead of a cold front approaching from the northwest.

The cold front will slowly move through Nebraska on Saturday with large
scale ascent from favorable position of the right rear quadrant of the
upper level jet and a vigorous short wave moving through the Dakotas.
However timing of best diurnal instability looks to make the front most
active late in the day/evening tomorrow. Ample bulk shear will be
present along the front and orientation of the vectors generally
parallel to the boundary expect a linear mode to convection. Overlap of
parameters evident in mesoscale ensemble guidance indicates best
potential for line segments with a damaging wind/large hail
threat along with some locally heavy rainfall will generally be
from around O'Niell back through North Platte toward Imperial and
east ward. There is good confidence in the overall scenario though
spread in guidance members lowers confidence in specifics
especially regarding westward extent of convection.

Expect improving conditions behind the front after the upper trof axis
pushes through and ends any lingering showers/thunder, followed by the
arrival of notably cooler air.

.LONG TERM...(Sunday through Friday)
Issued at 218 PM CDT Fri Aug 27 2021

Development of a trof over the Pacific northwest and arrival of Ida
along the central Gulf coast will amplify the ridge over the midwest.
So after a warm front pushes up through Nebraska Sunday night and
becomes stationary across the eastern part of the state, most of
central and western Nebraska will see above normal temperatures and
generally dry conditions through the first part of next week. Though it
is worth noting that convective complexes may develop upstream and
slide along the stationary front and create a very tight gradient
between wet and dry.

The axis of the upper ridge will slide to our east by Wednesday
as a more progressive less amplified flow regime becomes
established, resulting in cooler temperatures and a better chance
for thunderstorms through the latter part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1251 AM CDT Sat Aug 28 2021

A cool front works through the forecast area today, setting the
stage for a quick wind shift to northwesterly and thunderstorm
development. Ongoing showers and storms may affect northern
terminals (including KVTN) overnight, while more widespread
thunder is expected this afternoon and evening for central and
southwest Neb terminals (including KLBF). A stratus cloud deck
should also set in behind the front, resulting in lower ceilings.
Winds will be gusty at times this afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Snively
Hazardous weather outlook, Aug 27, 2:32 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CDT Fri Aug 27 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CDT Fri Aug 27 2021 /232 PM MDT Fri Aug 27 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms are expected to develop along a cold front late
Saturday afternoon and evening. Some storms may be strong to
severe. The greatest threat for severe storms is along and east of
a line from Imperial to North Platte to O'Neill. Damaging winds
and large hail are the main threats. Localized heavy rainfall is
also possible.

Thunderstorms are possible Sunday night through Monday night,
mainly over northeastern portions of the outlook area. At this
time, the threat for severe storms is low.

Thunderstorms are also possible Wednesday afternoon through
Thursday. At this time, the threat for severe storms is
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight across the
outlook area.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 27, 11:56 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
1156 PM MDT Fri Aug 27 2021

NEZ022-280645-
Garden NE-
1156 PM MDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of central Garden
County through 1245 AM MDT...

At 1156 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 13 miles northwest of Oshkosh, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oshkosh, Lisco, Crescent Lake National Wildlife Refuge, Richardson
Lake, Mumper, Rackett, Dogtown Flats, Deer Lake, Adams Flats and
Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4195 10234 4145 10202 4132 10261 4139 10261
      4140 10264 4174 10264 4175 10267 4177 10267
TIME...MOT...LOC 0556Z 221DEG 15KT 4153 10256

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Snively
Special weather statement, Aug 28, 12:36 AM CST, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
1236 AM MDT Sat Aug 28 2021

NEZ004-022-023-035-280715-
Sheridan NE-Grant NE-Arthur NE-Garden NE-
1236 AM MDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northwestern Arthur,
western Grant, central Garden and southeastern Sheridan Counties
through 115 AM MDT...

At 1236 AM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Crescent Lake National Wildlife Refuge, or 21 miles
northeast of Oshkosh, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hyannis, Ashby, Crescent Lake National Wildlife Refuge, Rackett,
Dogtown Flats, Finnegan Lake, Swede Lake, Deer Lake, Britton Lake,
Kincaid Lake, Wild Horse Flats, Mumper, Bingham, Bourquim Hill,
Dominick Lake, Jerry Lake, Adams Flats and Sugar Loaf Hill.

This includes the following highways...
 Highway 2 between mile markers 120 and 148.
 Highway 61 between mile markers 143 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 10204 4147 10244 4166 10252 4214 10220
      4196 10159
TIME...MOT...LOC 0636Z 214DEG 28KT 4167 10211

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Snively
Special weather statement, Aug 28, 1:14 AM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
114 AM MDT Sat Aug 28 2021

NEZ004-022>024-035-094-280800-
Sheridan NE-Hooker NE-Grant NE-Arthur NE-Western Cherry NE-Garden NE-
114 AM MDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of northwestern Arthur,
western Cherry, Grant, northwestern Hooker, Garden and southeastern
Sheridan Counties through 200 AM MDT...

At 113 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southwest of Medicine Lake to near
Hyannis to 6 miles north of Oshkosh. Movement was northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oshkosh, Hyannis, Medicine Lake, Whitman, Ashby, Crescent Lake
National Wildlife Refuge, Speckel Meir Lake, Duluth, Dogtown Flats,
Dipping Vat Meadow, Swede Lake, Deer Lake, Britton Lake, Intersection
of Highway 61 and Survey Valley Road, Richardson Lake, Mumper,
Bourquim Hill, Indian Hill, Whitman Road crossing the North Branch of
the Middle Loup River and Adams Flats.

This includes the following highways...
 Highway 20 between mile markers 118 and 125.
 Highway 2 between mile markers 121 and 168.
 Highway 61 between mile markers 138 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4222 10201 4287 10198 4287 10125 4212 10125
      4127 10233 4159 10264 4173 10264
TIME...MOT...LOC 0713Z 219DEG 38KT 4247 10173 4196 10176 4150 10234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Snively

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
August 28, 1:26 AM CST
Where
Cherry County, Valentine
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Strong winds from a heat burst was observed by the ASOS.

Thunderstorm Wind, Cherry

When
August 28, 2:39 AM CST
Where
Cherry County, Valentine
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Strong winds were observed on the ASOS at Valentine.

Thunderstorm Wind, Cherry

When
August 28, 2:45 AM CST
Where
Cherry County, 1.23 mi NE of Valentine
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.880, -100.530

Wind gust reported on mesonet site.

Hail, Logan

When
August 28, 5:35 PM CST
Where
Logan County, 1.48 mi NNW of Gandy
Measured
1.5 in hail
Reported by
Public
Coordinates
41.490, -100.480

Hail, Loup

When
August 28, 6:35 PM CST
Where
Loup County, 8.93 mi NE of Taylor
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.870, -99.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979020, 979022, 979286, 979027, 979028.